Alert archive / South Carolina / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 28, NWS Columbia, SC

May 4, 2019Aiken County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 4, 2019, 6:05 PM EDT for Aiken County, South Carolina. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2019, 6:05 PM EDT (22:05 UTC)
Expired
May 4, 2019, 6:30 PM EDT
In force
25 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Aiken County, SC

The radar

The Columbia radar (KCAE), 58 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 6:05 PM EDTHAIL 18 N Aiken, SCPUBLIC REPORT OF HAIL AT MILE MARKER 19 ON I-20.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2019-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 456 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2019-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
456 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

801 
WUUS52 KCAE 042205
SVRCAE
SCC003-042230-
/O.NEW.KCAE.SV.W.0028.190504T2205Z-190504T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
605 PM EDT Sat May 4 2019

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Northeastern Aiken County in central South Carolina...

* Until 630 PM EDT.

* At 604 PM EDT, a severe thunderstorm was located over Aiken
  Municipal Airport, or near Aiken, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Aiken, Aiken Municipal Airport, Citizens Park, Wagener, New Holland
  and Hopeland Gardens.

Hail has been reported from this thunderstorm along Interstate 20 
near exit 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3352 8170 3367 8182 3385 8156 3365 8132
TIME...MOT...LOC 2204Z 236DEG 24KT 3364 8168 

HAIL...1.00IN
WIND...60MPH
 
$$

fwa
1 follow-up statement
267 
WWUS52 KCAE 042221
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
621 PM EDT Sat May 4 2019

SCC003-042231-
/O.EXP.KCAE.SV.W.0028.000000T0000Z-190504T2230Z/
Aiken SC-
621 PM EDT Sat May 4 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN AIKEN COUNTY WILL
EXPIRE AT 630 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3352 8170 3367 8182 3385 8156 3365 8132
TIME...MOT...LOC 2221Z 236DEG 24KT 3370 8158 

$$

fwa

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 12:34 PM EDT, 5 hours 31 minutes earlier.

Area forecast discussion, May 4, 12:34 PM EDT, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1234 PM EDT Sat May 4 2019

.SYNOPSIS...
Warm, moist advection over the Southeast will support shower and
thunderstorm development into this evening. Some thunderstorms
may produce damaging wind gusts. Another round of showers and
thunderstorms will be possible late tonight as a shortwave
moves over the area. The front will move through the region by
Sunday evening with drier air spreading into the region for
early next week. Temperatures will remain above normal into next
week with dry conditions after the frontal passage.

&&

.NEAR TERM /THROUGH TONIGHT/...
Today: Not much change in the current thinking for this
afternoon.  There remains a slight risk of severe weather this
afternoon across much of central South Carolina and the CSRA of
Georgia. The main threat will be damaging wind gusts from
thunderstorm line segments. Highs will be in the 80s.

Many of the near term convective models continue to show shower
and thunderstorm development across the cwa beginning this
afternoon and lasting into the early evening. Continued warm and
moist advection will lead to moderate instability. An upper
level shortwave moving towards the region from the west and
southwest will help to trigger the convection this afternoon.
Regional radars currently showing some light shower development
just west of the cwa, with thunderstorms in progress over
northern GA.  This activity will continue to push east.

With 0-6 km wind shear values from 20 to 30 kts there is
potential for organized thunderstorm lines to develop. Steep
mid-level lapse rates over the area and moderate instability
increases the threat of damaging wind gusts and possibly a few
storms that produce severe hail.

Tonight: Much of the convective activity is expected to move
east of the forecast area during the late evening. However, an
additional shortwave currently associated with convection over
southern MS will move across the forecast area overnight and
may support additional convection late tonight. Overnight lows
in the mid 60s.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
A cold front and upper trough will push through the region Sunday
morning and early afternoon with a chance of showers and
thunderstorms. SPC moved the Marginal Risk of severe weather closer
to the coast last night, therefore the risk of damaging winds is
minimal. The severe weather parameters such as Lifted Index and CAPE
decrease during the day as drier air pushes into the region.

The pattern transitions to a dry zonal flow aloft Sunday Night
through Monday. High pressure aloft establishes itself over the
region on Tuesday.  Expect dry weather and very warm temperatures
for early May.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Medium range forecast models diverge starting Wednesday in terms of
the suppression of high pressure aloft over the Southeast U.S.  The
GFS aggressively breaks down the ridge axis while the ECMWF and
Canadian models keep it in place through Thursday. This model
divergence impacts the timing of convection in the forecast late
next week. Will split the middle and remain consistent with previous
forecasts to start forecasting a chance of showers and
thunderstorms on Thursday.

A southwest flow aloft will bring a series of disturbances into the
region Friday through Saturday with a chance of showers and
thunderstorms on both days.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR conditions will prevail through the afternoon hours. There
will be scattered to numerous showers and thunderstorms this
afternoon along with associated restrictions during periods of
heavy rain. The afternoon convection should move east of the
TAF sites in the evening with another round of showers and
possibly thunderstorms moving in overnight. There is less
confidence in rainfall at terminals overnight and therefore have
still kept mention of it out of the TAFs at this time.

With moderate low level mixing tonight, do not expect widespread
dense fog to develop. However, redevelopment of low-level
stratus deck remains possible late tonight into Sunday morning.

EXTENDED AVIATION OUTLOOK..The pattern of showers and
thunderstorms will continue Sunday. Fair weather expected
Monday through Wednesday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, May 4, 9:31 AM EDT, 8 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
931 AM EDT Sat May 4 2019

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
051345-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
931 AM EDT Sat May 4 2019

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

There is a slight risk of severe weather this afternoon. Numerous
showers and thunderstorms will develop some of which could produce
damaging wind gusts and hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, May 4, 4:39 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Columbia SC
439 PM EDT Sat May 4 2019

SCZ030-035>037-041-042130-
Orangeburg SC-Barnwell SC-Aiken SC-Calhoun SC-Bamberg SC-
439 PM EDT Sat May 4 2019

...Strong Thunderstorms Will Impact Portions of Orangeburg...
northeastern Barnwell...east central Aiken...Calhoun and Bamberg
Counties Until 530 PM EDT....

At 438 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 8 miles east of
Aiken State Park to near Lodge, moving northeast at 50 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of these storms include...
Orangeburg, Bamberg, Denmark, Brookdale, Blackville, St. Matthews,
Holly Hill, Branchville, Bowman, Elloree, Santee State Park, Claflin
College, South Carolina State University, Orangeburg County Airport,
Sandy Run, Edisto Gardens, Santee, North, Ehrhardt and Springfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.

&&

This includes Interstate 95 between mile markers 85 and 99.

LAT...LON 3356 8143 3369 8126 3366 8118 3375 8093
      3378 8101 3375 8106 3387 8100 3377 8082
      3377 8066 3348 8044 3343 8034 3332 8027
      3326 8041 3328 8048 3333 8051 3313 8089
      3306 8090 3310 8094 3303 8107
TIME...MOT...LOC 2038Z 234DEG 43KT 3354 8134 3306 8102

fwa
Special weather statement, May 4, 5:00 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Columbia SC
500 PM EDT Sat May 4 2019

SCZ022-027>029-031-042145-
Lexington SC-Sumter SC-Richland SC-Kershaw SC-Lee SC-
500 PM EDT Sat May 4 2019

...Strong Thunderstorms Will Impact Portions of eastern Lexington...
northwestern Sumter...Richland...Kershaw and northwestern Lee
Counties Until 545 PM EDT....

At 500 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Lake Murray Dam to
near SC State Farmer's Market to 10 miles south of Gaston, moving
northeast at 55 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of these storms include...
Columbia, Sumter, Lexington, West Columbia, Cayce, Irmo, Forest
Acres, Camden, Springdale, St. Andrews, Dentsville, Lake Murray Dam,
Oak Grove, Shaw Air Base, McEntire Air Base, Lake Wateree Dam, Red
Bank, South Congaree, Pine Ridge and Gaston.

This includes the following highways...
 Interstate 126 between mile markers 0 and 3.
 Interstate 20 in South Carolina between mile markers 55 and 111.
 Interstate 26 between mile markers 55 and 111,  Interstate 77
between mile markers 0 and 28.

LAT...LON 3394 8038 3376 8075 3377 8082 3381 8087
      3381 8091 3383 8091 3383 8094 3388 8102
      3387 8103 3375 8106 3378 8101 3376 8093
      3366 8117 3383 8115 3406 8131 3425 8095
      3427 8083 3434 8079 3453 8044 3429 8035
TIME...MOT...LOC 2100Z 235DEG 49KT 3404 8120 3388 8109 3367 8110

fwa
Special weather statement, May 4, 5:03 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Columbia SC
503 PM EDT Sat May 4 2019

SCZ115-116-042130-
Northern Lancaster SC-Southern Lancaster SC-
503 PM EDT Sat May 4 2019

...Strong Thunderstorms Will Impact Portions of Lancaster County
Until 530 PM EDT....

At 502 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Catawba, or 8 miles northwest of Lancaster,
moving east at 15 mph.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of this storm include...
Lancaster, Waxhaw, Elgin, Andrew Jackson State Park, USC Lancaster,
Van Wyck, Irwin, Buford, Bell Town Fire Station, Arrowood Estates,
Tradesville, Camp Creek Fire Station, Antioch, Kirk Air Base, Faith
Christian School, Unity Fire Station, Lancaster Mill, McWhirter
Airfield, Bear Creek Park and McDonald Green Elementary School.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

LAT...LON 3482 8079 3482 8056 3479 8055 3477 8052
      3473 8050 3453 8087 3463 8089 3470 8086
      3474 8088 3479 8087 3483 8090 3484 8087
      3486 8088 3494 8078
TIME...MOT...LOC 2102Z 249DEG 12KT 3481 8088

WRS
Local storm report, May 4, 5:28 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
528 PM EDT SAT MAY 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             7 NNW BISHOPVILLE       34.32N 80.28W
05/04/2019  E0.25 INCH       LEE                SC   PUBLIC

            PEA-SIZE HAIL REPORTED VIA TWITTER. TIME
            ESTIMATED BY RADAR.

&&

DA
Special weather statement, May 4, 5:32 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Columbia SC
532 PM EDT Sat May 4 2019

SCZ016-021-022-115-116-042200-
Fairfield SC-Northern Lancaster SC-Chesterfield SC-
Southern Lancaster SC-Kershaw SC-
532 PM EDT Sat May 4 2019

...Strong Thunderstorms Will Impact Portions of northeastern
Fairfield...Lancaster...northwestern Chesterfield...and northwestern
Kershaw Counties Until 600 PM EDT....

At 531 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Andrew Jackson State Park, or 8 miles
northeast of Lancaster, moving northeast at 35 mph.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of this storm include...
Lancaster, Waxhaw, Pageland, Elgin, Heath Springs, USC Lancaster,
Irwin, Andrew Jackson State Park, Van Wyck, Buford, Fishing Creek
Reservoir, Jefferson, Bell Town Fire Station, Arrowood Estates, Faith
Christian School, Bear Creek Park, McDonald Green Elementary School,
High Point Fire Station, Tradesville and Camp Creek Fire Station.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

LAT...LON 3482 8079 3481 8041 3464 8032 3448 8088
      3454 8096 3455 8087 3465 8089 3470 8086
      3474 8088 3479 8087 3483 8090 3484 8087
      3489 8088 3493 8078
TIME...MOT...LOC 2131Z 242DEG 30KT 3483 8071

WRS
Local storm report, May 4, 5:40 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
540 PM EDT SAT MAY 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     6 SSE MAYESVILLE        33.91N 80.15W
05/04/2019                   SUMTER             SC   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED TREE DOWN ON 378 E
            AT BLACK RIVER SWAMP.

&&

WRS

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 3:56 AM EDTDense Fog AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 11 more6 hr
May 4, 3:09 PM EDTSevere Thunderstorm WarningCAEMcCormick51 min
May 4, 4:04 PM EDTSpecial Weather StatementCAEClarendon26 min
May 4, 4:14 PM EDTSevere Thunderstorm WarningCAEClarendon, Orangeburg46 min
May 4, 4:22 PM EDTSpecial Weather StatementCAELexington23 min
May 4, 4:39 PM EDTSpecial Weather StatementCAEBamberg, Calhoun, Orangeburg51 min
May 4, 5:00 PM EDTSpecial Weather StatementCAEKershaw, Richland45 min
May 4, 5:03 PM EDTSpecial Weather StatementCAELancaster27 min
May 4, 5:32 PM EDTSpecial Weather StatementCAELancaster28 min
May 4, 6:18 PM EDTSevere Thunderstorm WarningCAEChesterfield42 min
May 4, 6:50 PM EDTSpecial Weather StatementCAEMcCormick40 min
May 4, 7:32 PM EDTSpecial Weather StatementCAEFairfield, Lexington, Richland28 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.